Antidiabetic Agents/Selected Quinolones
How the interaction occurs:
How this interaction occurs is not known.
What might happen:
Using some quinolone antibiotics with your diabetes medicine may make your blood sugar too low.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Your doctor may want you to check your blood sugar more often while taking your antibiotic. If you experience a sudden onset of chills, cold sweat, blurred vision, dizziness, drowsiness, shaking, rapid heart rate, weakness, headache, fainting, tingling of the hands or feet, or hunger, check your blood sugar (if possible) and treat yourself for low blood sugar by eating a quick source of glucose such as glucose tablets or gel, table sugar, honey, candy, orange juice, or non-diet soda. Stop using your antibiotic and contact your doctor right away.If you experience pale skin, blurred vision, loss of consciousness, increased thirst, increased urination, fatigue, or fast, deep breathing, check your blood sugar, stop using your antibiotic and contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Cipro (ciprofloxacin hydrochloride) US prescribing information. Bayer Corporation January, 2013.
2.Levaquin (levofloxacin) US prescribing information. Ortho-McNeil Pharmaceutical, Inc. Apil, 2012.
3.Noroxin (norfloxacin) US prescribing information. Merck & Co., Inc. March, 2013.
4.Floxin (ofloxacin) US prescribing information. Ortho-McNeil Pharmaceutical, Inc. February, 2011.
5.Dear Canadian Healthcare Professional letter: Subject: Updated safety information for TEQUIN (gatifloxacin) and serious hypoglycemia and hyperglycemia. Bristol-Myers Squibb Canada May 12, 2006.
6.Letourneau G, Morrison B, McMorran M. Gatifloxacin (Tequin): hypoglycemia and hyperglycemia. Canadian Adverse Reaction Newsletter 2003 Jul; 13(2):1-2.
7.Lewis-Hall F. Dear Healthcare Provider letter. Bristol-Myers Squibb February 15, 2006.
8.Roberge RJ, Kaplan R, Frank R, Fore C. Glyburide-ciprofloxacin interaction with resistant hypoglycemia. Ann Emerg Med 2000 Aug;36(2):160-3.
9.Lin G, Hays DP, Spillane L. Refractory hypoglycemia from ciprofloxacin and glyburide interaction. J Toxicol Clin Toxicol 2004;42(3):295-7.
10.Friedrich LV, Dougherty R. Fatal hypoglycemia associated with levofloxacin. Pharmacotherapy 2004 Dec;24(12):1807-12.
11.Lawrence KR, Adra M, Keir C. Hypoglycemia-induced anoxic brain injury possibly associated with levofloxacin. J Infect 2006 Jun;52(6):e177-80.
12.Garber SM, Pound MW, Miller SM. Hypoglycemia associated with the use of levofloxacin. Am J Health Syst Pharm 2009 Jun 1;66(11):1014-9.